Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Panic attack after general anesthesia

05/26/2005

Question:

I have had two general anesthesias in the past six months and each one has been followed by a panic/anxiety attack, one in the waking room (1st anesthesia) and one in my hospital room, 12hrs after surgery (2nd anesthesia). I have also had a high level of anxiety for the next couple of days after those two surgeries.

Could these be caused by a reaction to one of the drugs given during the anesthesia? It`s worth noting that I didn`t have any anxiety before both surgeries and I never have panic attacks in everyday life. Thank you.

Answer:

Thanks for your interesting question. I plan to search the literature systematically for an answer to your question. In the mean time, let me offer the following remarks.

Anesthesiologists are experts in applied human physiology, and are accustomed to explaining events in terms of observable, measurable phenomena. Parodoxically, however, we also interact with patients experiencing one of the most stressful events in their lives - undergoing surgery and anesthesia. So, although few of us have a psychologic "bent" most develop a real appreciation of the impact of anxiety and can diagnose its acute form in all its various manifestations.

But before we would label anything, I repeat anything, during postoperative recovery, as "anxiety" or "panic attack", we would make sure that we were not dealing with something that had serious, even life-threatening, consequences. In this category we put hypoxia (low oxygen) and hypercarbia (impaired ability to breathe and get rid of carbon dioxide), hypotension or hypertension (low or high blood pressure), allergic reactions, stroke, hypoglycemia (low blood sugar). Also, pain itself can make people restless and anxious.

You have not given me enough information to discover whether you would have been at risk for any of these events. And you have not described exactly what you mean by "panic attack". What exactly did you feel? Let us assume however that none of the above-named important, and treatable things occurred during your recovery from general anesthesia. It may well be that the stress of surgery and anesthesia was enough to trigger a panic attack, even though you've never had one before. Even if this is the case it would be wise though for the next anesthesiologist who takes care of you to examine the records of your anesthetics, and the recovery period, to figure out whether anything treatable may have occurred or whether, as you suggest, some of the drugs given during or after the anesthetic may have residual effects that caused your distress.

One possibility is that you may have been given an antiemetic (anti-nausea) medication, such as droperidol or metoclopramide, that can occasionally produce strange symptoms of "dissociation" - that is the outward appearance of calm accompanied by inner anxiety and unease.

Another possibility, that would account for your problems in the recovery room, but not 12 hours after surgery, is that the muscle relaxant that was given to you during your anesthetic had not entirely worn off. This is probably more common than is generally thought, and can lead patients to feel very uncomfortable, and in extreme circumstances unable to breathe properly or cough effectively. This again is something your anesthesiologist might be able to ascertain by reviewing your records or even talking to the anesthesiologists who took care of you previously.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University